Immune checkpoint inhibitors may trigger the development of rheumatoid arthritis or polymyalgia rheumatica in some patients, but it can be treated.
Inflammatory arthritis develops when the immune system starts to attack the body’s own tissues. Inflammatory arthritis is an umbrella term for a group of chronic inflammatory diseases that affect a person’s joints, causing pain and disability. It includes rheumatoid arthritis, psoriatic arthritis and polymyalgia rheumatica. Immune checkpoint inhibitors (sometimes shortened to ICIs) are a type of drug used to treat some cancers. They include ipilimumab, nivolumab and pembrolizumab. Immune checkpoint inhibitors can cause side effects linked to the immune system, including auto-immune diseases and inflammatory arthritis.
WHAT DID THE AUTHORS HOPE TO FIND?
The authors wanted to find out how many people develop types of auto-immune inflammatory arthritis after being treated with immune checkpoint inhibitors.
WHO WAS STUDIED?
The authors looked at 10 people with solid cancer tumours who developed inflammatory arthritis after being treated with immune checkpoint inhibitors. Everyone had been treated in cancer centres in France.
HOW WAS THE STUDY CONDUCTED?
This was a retrospective observational study. This means that the authors collected existing information to look for trends. Information was collected in two different ways. Some information came from a French medical database called REISAMIC. The second set of information was collected from 2400 doctors all over France,
who were contacted through successive newsletters over a 6-month period in 2016–17 asking them to report any cases of people developing inflammatory arthritis after treatment with immune checkpoint inhibitors.
WHAT WERE THE MAIN FINDINGS OF THE STUDY?
The authors found reports of 10 people who had received immune checkpoint inhibitors and gone on to develop rheumatoid arthritis or polymyalgia rheumatica 1– 9 months later. None of these people had preexisting rheumatic or auto-immune disease. Rheumatoid arthritis developed in 6 of the 10 people, and all 6 tested positive for autoantibodies called rheumatoid factor and anti-CCP (short for anti-cyclic citrullinated peptide). This is called seropositive rheumatoid arthritis. Polymyalgia rheumatica was diagnosed in the other four people.
The immune checkpoint inhibitors were not discontinued in any of the people who developed inflammatory arthritis. The authors found that it was possible to treat the rheumatoid arthritis alongside the cancer treatment, either with corticosteroids, non-steroidal anti-inflammatory drugs (often shortened to NSAIDs) or disease-modifying anti-rheumatic drugs (often called DMARDs). All the cases of polymyalgia rheumatica were treated with corticosteroids.
ARE THESE FINDINGS NEW?
To the author’s knowledge, this is the first paper describing seropositive rheumatoid arthritis occurring in people receiving immune checkpoint inhibitors. A previous publication by Cappelli et al described non-specific rheumatic side effects, but no case of seropositive rheumatoid arthritis.1 Some cases of polymyalgia rheumatica have previously been reported.2,3
WHAT ARE THE LIMITATIONS OF THE STUDY?
Because this was an observational study, it is not possible to draw firm conclusions about the cause of the inflammatory arthritis. Previous studies have shown that auto-antibodies (anti-CCP and rheumatoid factor) may be present several years before rheumatoid arthritis develops.4 Of the people in this study, only three had been tested for auto-antibodies before they received immune checkpoint inhibitors: these tests showed that none had rheumatoid factor, and two had anti-CCP. However, none of these people had complained of joint pain before they were treated with immune checkpoint inhibitors. It is possible that these people were at risk of developing
rheumatoid arthritis and that treatment with immune checkpoint inhibitors may have triggered the clinical disease, but it is also possible that they would have gone on to develop the inflammatory arthritis anyway.
Another possible limitation of this study is that people might not have reported their joint pain, or it might have been treated by their cancer doctor with painkillers or steroids. These cases would not have showed up in the searches for information that the authors did.
WHAT DO THE AUTHORS PLAN ON DOING WITH THIS INFORMATION?
The authors plan to collect other cases of people who have been tested for auto-antibodies before treatment with immune checkpoint inhibitors.
WHAT DOES THIS MEAN FOR ME?
If you are being treated with immune checkpoint inhibitors for a cancer, there is a small chance that you might get side effects that cause joint pain or stiffness. In most cases you will be able to carry on taking your cancer drugs, and the arthritis will be treated separately to relieve the symptoms. If you have any symptoms of joint pain or are concerned about your medicines, you should speak to your doctor. Your cancer doctor might refer you to a rheumatologist who can look after your joints. It is very important that you do not stop taking any medicines without talking to your doctor.
1. Cappelli LC, et al. Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Ann Rheum Dis 2017;76:43–50. doi:10.1136/annrheumdis-2016-209595
2. Goldstein BL, et al. Drug-associated polymyalgia rheumatica/giant cell arteritis occurring in two patients after treatment with
ipilimumab, an antagonist of ctla-4. Arthritis Rheumatol Hoboken NJ 2014;66:768–9. doi:10.1002/art.38282
3. Garel B, et al. Pembrolizumab-induced polymyalgia rheumatica in two patients with metastatic melanoma. Jt Bone Spine Rev
Rhum Published Online First: 25 April 2016. doi:10.1016/j.jbspin.2016.01.007
4. Nielen MMJ, et al. Specific autoantibodies precede the symptoms of rheumatoid arthritis: a study of serial measurements in
blood donors. Arthritis Rheum 2004;50:380–6. doi:10.1002/art.20018
Disclaimer: This is a summary of a scientific article written by a medical professional (“the Original Article”). The Summary is written to assist non medically trained readers to understand general points of the Original Article. It is supplied “as is” without any warranty. You should note that the Original Article (and Summary) may not be fully relevant nor accurate as medical science is constantly changing and errors can occur. It is therefore very important that readers not rely on the content in the Summary and consult their medical professionals for all aspects of their health care and only rely on the Summary if directed to do so by their medical professional.
Please view our full Website Terms and Conditions.
Date prepared: October 2017
Summary based on research article published on: 15 September 2017 From: Belkhir, R. et al. Rheumatoid arthritis and polymyalgia rheumatic occurring after immune checkpointinhibitors. Ann Rheum Dis 2017;76:1747–1750. doi: 10.1136/annrheumdis-2017-211216
Copyright © 2017 BMJ Publishing Group Ltd & European League Against Rheumatism. Medical professionals may print copies for their and their patients and students non commercial use. Other individuals may print a single copy for their personal, non commercial use. For other uses please contact our Rights and Licensing Team